Hail, Brevard
- When
- April 27, 5:30 PM EST
- Where
- Brevard County, 2.83 mi NNE of Lake Poinsett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.390, -80.820
Trained spotter reported quarter size hail in Cocoa near Adamson Rd.
Strong thunderstorms produced severe hail, a funnel cloud, and severe wind gusts in Brevard County. A funnel cloud was also reported in Seminole County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Strong thunderstorms produced severe hail, a funnel cloud, and severe wind gusts in Brevard County. A funnel cloud was also reported in Seminole County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 27, 3:25 PM EST, 2 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Melbourne FL
425 PM EDT Thu Apr 27 2023
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
...Severe Thunderstorm Watch In Effect Until 10 PM...
...Rounds of Rain, Strong to Severe Storms Into the Weekend...
Current-Tonight...Rinse and repeat, as they say. Scattered showers
and thunderstorms are taking shape already along and just west of
Interstate 95, drifting northeast toward the coast. While one or
two of these storms could be strong, attention will quickly turn
to the west as the west coast sea breeze moves across the interior
over the next several hours. A broken north-south line of single
cell storms has already bubbled west of Lake County, likely
feeling the effects of the sea breeze as evidenced by one minute
GOES imagery. SBCAPE is approaching 3500 J/kg across a large
portion of east central Florida with bulk shear of 50+ kt, deep
moisture convergence expanding across the spine of the peninsula,
and low-level lapse rates of 7.5-8.0 C/km.
Strong to severe storm potential will increase with the storms
west of Lake County that advance toward the Orlando metro, closer
to 5-7 PM. Additional development is likely to occur southward
along this broken line of convection, continuing east toward the
Treasure Coast by mid to late evening. All modes of severe weather
are possible, including damaging wind gusts, hail to 1.5" in
diameter with isolated instances of larger hailstones, and even a
tornado or two that cannot be ruled out, especially as storms move
toward the Atlantic coast. This is where the surface wind field
remains more backed to the SE.
A very brief lull in activity is possible from mid to late
evening before a more organized line of convection races
southeastward from the NE Gulf and Nature Coast. While a gradual
decrease in intensity is expected closer to midnight, gusty winds
appear to be the main concern with this secondary round of rain
and isolated storms. CAM guidance continues to suggest that this
will sweep across most of the forecast area, exiting the Treasure
Coast shortly before daybreak Friday.
Friday-Friday Night...Most of Friday morning is forecast to remain
dry, though considerable cloud cover will be present. The
temperature forecast may need further adjustment in future
forecasts, but for now, 60s and low 70s is how we expect to start
the morning. Persistent SSW flow and WAA will send deep moisture
northward across the peninsula. As weak mid level ridging pulls
east, mid level energy will provide support for more showers and
storms to develop over the east-central Gulf. This activity will
spread across central and southern Florida from late morning
through mid afternoon. Additional storms with greater severe
potential may form on the nose of this convection, notably south
of the Space Coast and along the Treasure Coast. A Marginal Risk
for severe storms is outlined by the Storm Prediction Center for
all of east central Florida on Friday. Conditions gradually
improve Friday evening with only light to moderate showers
remaining and temperatures falling through the 70s.
Saturday-Sunday (Modified Previous)...The active progressive weather
pattern won't let up any as we head into the weekend. Guidance
indicates that a southern branch of the jet stream will remain
draped across the Deep South. Thus, a train of several upper-level
perturbations will traverse the peninsula through the weekend.
Shower and lightning storm chances will remain rather high through
Sunday. However, the environment will be slightly less supportive
for widespread coverage on Saturday as the western Atlantic high
builds ahead of an approaching "cool" front Sunday. Sea breeze looks
less formidable which will likely hinder rain chances a bit (40-70%
PoPs) with lower chances towards the Treasure Coast. A similar setup
means once again that strong storms will be possible Saturday
afternoon ahead of an even better chance on Sunday.
The previously mentioned cold front will sag southeast across
Florida Sunday with another setup conducive for strong to severe
storms. Global models signal higher wind fields (40-50kt LLJ) with
stronger forcing which would suggest another potential active day
capable of leading to strong to severe storms. Damaging wind gusts
up to 60mph, large hail up to 1", heavy rainfall, and frequent
lightning strikes will be the primary hazards. Additionally, the
gradient will tighten as the "cool front" approaches Florida into
Sunday with breezy conditions leading to gusts around 25-30mph.
Highs in the mid 80s to low 90s with lows generally in the mid 60s
to low 70s.
Monday-Wednesday (Previous)...A much quieter and drier weather
pattern will setup behind the "cool front" as weak high pressure
builds over the area. This will finally result in dry conditions
each day through midweek with PWAT values mainly under 1" through
the period. Highs generally in the low to upper 80s with lows
dropping into the upper 50s to lower 60s.
&&
.MARINE...
Issued at 425 PM EDT Thu Apr 27 2023
Tonight-Friday Night...Seas building this evening into tonight
from 3-4 ft up to 5 ft, mainly offshore from Sebastian Inlet
northward. Seas return to 3-4 ft, 5 ft well offshore on Friday. A
moderate SSE breeze continues this evening, decreasing some
nearshore tonight, while veering SSW after midnight. SW winds
12-17 kt Friday.
Rounds of showers and lightning storms will continue over the
local waters, from late this afternoon into tonight, and once
again Friday afternoon. Some storms will be capable of producing
wind gusts greater than 35 knots, large hail, frequent cloud-to-
water lightning, and locally higher waves.
Saturday-Tuesday...SW winds around 5-10kts back to the S on Saturday
increasing to 10-15 kts. Conditions become hazardous on Sunday as
winds further increase and approach 30 kts in the far offshore
waters. Strong S/SW winds ahead of a cool front will increase seas
to 6ft across offshore zones Sunday. Scattered to numerous showers
and lightning storms are expected Saturday and Sunday. Conditions
begin to improve at the start of the work week with winds becoming E
around 10 kts by Tuesday and seas subsiding to 2-3 ft.
&&
.AVIATION...
(18Z TAFS)
Issued at 425 PM EDT Thu Apr 27 2023
VFR continue outside of storms with ESE flow from MCO/ISM eastward
and surface flow veering more SSW at LEE ahead of an incoming west
coast sea breeze. Convection is beginning near several of the
terminals this afternoon with greater coverage of TSRA expected
thru 02z. A few storms could become strong to severe.
A very brief lull in activity is possible before additional
TSRA/SHRA approach LEE from the NW by 02z-03z. This line of
convection will race SE and impact most, if not all sites between
03z-09z. Drier conds are expected thru 15z Fri. before additional
TSRA develop west to east Fri. afternoon. Breezy SW winds around
10-15 kt expected again thru the day Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 67 83 67 86 / 60 70 20 70
MCO 70 84 71 88 / 40 60 30 70
MLB 69 86 69 89 / 60 70 20 60
VRB 69 88 69 90 / 60 70 20 60
LEE 69 83 70 89 / 60 60 30 70
SFB 69 84 69 90 / 50 70 20 70
ORL 70 84 71 90 / 50 60 30 70
FPR 69 88 69 89 / 50 70 20 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Severe Thunderstorm Watch until 10 PM EDT this evening for
FLZ041-044>046-053-058-141-144-154-159-164-247-254-259-264-
347-447-547-647-747.
AM...Severe Thunderstorm Watch until 10 PM EDT this evening for
AMZ550-552-555.
&&
SHORT TERM/AVIATION...Schaper
LONG TERM....Law
IDSS...SedlockHazardous Weather Outlook National Weather Service Melbourne FL 1124 AM EDT Thu Apr 27 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-280400- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1124 AM EDT Thu Apr 27 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Additional rounds of scattered late afternoon and evening showers and lightning storms are expected across east central Florida. Activity is expected to start a little later than yesterday, mainly across the interior from around Lake Kissimmee northward between 3 and 5 PM. Storms are then expected to move quickly east or east-southeast toward the Atlantic coast, especially across Volusia and Brevard Counties through late evening, then moving offshore between 8 and 11 PM. Late this evening, a second line of strong to potentially severe storms is expected to approach east central Florida. This activity will follow closely behind the afternoon line of storms, pushing southeastward across much of the area after 10 PM. Gradual weakening is expected as storms move farther south. Storms today and tonight will be capable of producing strong to damaging wind gusts around 60 mph, hail up to half dollar size, frequent lightning, and torrential downpours of 1 to 3 inches, which could cause flooding of roads and other urban and poorly drained, low-lying areas. While the threat is low, a tornado cannot be ruled out. Remain weather aware again today and tonight, ensuring you have multiple ways to receive warnings. Move indoors to safety if skies begin to look threatening or if you hear thunder. .RIP CURRENT IMPACT... A Moderate risk of dangerous rip currents continues at all central Florida Atlantic beaches. Check with the local beach patrol for additional information about ocean hazards and always heed the advice of lifeguards. Swim only within sight of a lifeguard and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Storms will be capable of producing wind gusts greater than 35 knots, large hail, frequent cloud-to-water lightning, and locally higher waves on inland lakes, the Intracoastal Waterway, and nearshore Atlantic waters. The greatest risk for strong storms will be from late afternoon through late evening. .WATERSPOUT IMPACT... Storms containing brief funnel clouds or waterspouts will be possible within coastal areas, especially late this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Storms will be present daily through at least the the weekend. A few strong to severe storms will once again be possible on Friday. The main threats will be wind gusts and hail. Ponding water will be an increasing hazard through this period, as rounds of rainfall accumulate each day. At least a moderate risk of rip currents looks to continue through the weekend. Poor boating conditions will be possible this weekend, especially on Sunday, as southerly to southeasterly winds increase. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Schaper/Cristaldi
Special Weather Statement
National Weather Service Melbourne FL
440 PM EDT Thu Apr 27 2023
FLZ041-045-046-247-347-272115-
Orange FL-Seminole FL-Inland Volusia FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
440 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of southeastern
Seminole, northwestern Brevard, east central Orange and south central
Volusia Counties through 515 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Christmas, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Titusville, Wedgefield, Christmas, Bithlo and Chuluota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Florida.
&&
LAT...LON 2870 8076 2869 8076 2869 8079 2868 8079
2867 8078 2868 8077 2867 8077 2864 8079
2844 8097 2851 8117 2882 8105
TIME...MOT...LOC 2040Z 210DEG 17KT 2855 8102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawSpecial Weather Statement
National Weather Service Melbourne FL
510 PM EDT Thu Apr 27 2023
FLZ159-272145-
Coastal St. Lucie FL-
510 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of northeastern St.
Lucie County through 545 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Pierce, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Pierce, Indrio, Fort Pierce Inlet, White City and Queens Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Florida.
&&
LAT...LON 2738 8038 2752 8040 2754 8028 2741 8022
2739 8021
TIME...MOT...LOC 2109Z 253DEG 13KT 2745 8034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SedlockSpecial Weather Statement
National Weather Service Melbourne FL
539 PM EDT Thu Apr 27 2023
FLZ045-247-347-447-272215-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Inland Northern Brevard FL-
539 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of northwestern Brevard
and east central Orange Counties through 615 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Titusville, Mims, Titusville Airport, Scottsmoor and Merritt Island
Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Florida.
&&
LAT...LON 2856 8059 2848 8092 2856 8101 2861 8098
2862 8097 2863 8097 2879 8087 2879 8085
2881 8086
TIME...MOT...LOC 2139Z 226DEG 16KT 2855 8090
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HaleySpecial Weather Statement
National Weather Service Melbourne FL
551 PM EDT Thu Apr 27 2023
FLZ045-053-547-272215-
Osceola FL-Orange FL-Inland Southern Brevard FL-
551 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of southeastern Orange
and northeastern Osceola Counties through 615 PM EDT...
At 550 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Harmony, or 9 miles north of Holopaw, moving north
at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Orange
and northeastern Osceola Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Florida.
&&
LAT...LON 2811 8092 2819 8114 2842 8107 2834 8082
TIME...MOT...LOC 2150Z 200DEG 16KT 2826 8101
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LawPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
559 PM EDT THU APR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST TREASURE COAST ARPT 27.50N 80.38W
04/27/2023 M41 MPH ST. LUCIE FL ASOS
THE ASOS AT TREASURE COAST INTERNATIONAL AIRPORT (KFPR)
MEASURED A WIND GUST OF 36KT/41MPH FROM THE
EAST-SOUTHEAST.
&&
EVENT NUMBER MLB2300125
HALEYSpecial Weather Statement
National Weather Service Melbourne FL
622 PM EDT Thu Apr 27 2023
FLZ041-046-247-272300-
Seminole FL-Inland Volusia FL-Inland Northern Brevard FL-
622 PM EDT Thu Apr 27 2023
...A strong thunderstorm will impact portions of southeastern
Seminole and southeastern Volusia Counties through 700 PM EDT...
At 622 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chuluota, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oviedo, Geneva, Chuluota, Maytown and Lake Harney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Florida.
&&
LAT...LON 2877 8089 2874 8089 2861 8116 2869 8122
2885 8098
TIME...MOT...LOC 2222Z 235DEG 20KT 2868 8114
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SedlockThe Melbourne radar (KMLB), 35 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
4 thunderstorm wind, 2 funnel cloud, 1 hail. Local standard time, as filed.
Trained spotter reported quarter size hail in Cocoa near Adamson Rd.
Trained spotter reported a funnel cloud in Chuluota about 3 to 4 miles from their location near Lake Mils Rd. Position estimated via radar.
Trained spotter reported a funnel cloud west of Rockledge and northwest of the Interstate 95 and Viera Blvd interchange.
US Space Force Tower 0311 measured a wind gust of 52 knots from the northwest.
Emergency manager reports trees down or uprooted, some landing on roofs, causing structural damage to homes near Tavares and Oakland Park.
Strong winds flipped three small planes at the Merritt Island Airport.
The ASOS at the Melbourne International Airport measured a wind gust of 50 knots from the west-northwest.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084817, 1084819, 1084818, 1085952, 1085953, 1085954, 1085955.